Common Drugs That May Cause Hair Loss

Common Drugs That May Cause Hair Loss

Common Drugs That May Cause Hair Loss

Overview

Believe it or not, there are actually many drugs that may cause hair loss. Both men and women can experience hair loss during their lives, a condition that can result from problems related to health, genetics and/or the consumption of some medications. Drug-induced baldness is a condition that is common yet rarely discussed.

Some forms of hair loss are temporary, while others, such as pattern baldness, are permanent. Speak with a Michigan hair specialist to learn more about whether the drugs you are taking may be affecting the health of your scalp

Medications and hair loss

Many medications have hair loss as a side effect. Generally, the hair loss produced by some medications is temporary and disappears once the medication has been adjusted or stopped. Hair loss occurs because these medications injure the hair follicles, disrupting hair growth in different stages.

Two types of hair loss can occur. One is telogen effluvium or temporary hair loss in the short term. This occurs in the “resting” phase of the hair follicle, but the growth of new hair continues.

Another type of hair loss often caused by medications is anagen effluvium. The Anagen effluvium takes place in the “new growth” phase of the hair. This is a type of long-term hair loss and can also affect the eyebrows and eyelashes.

What medications cause hair loss?

Below are some of the medications that can Michigan hair restoration specialists have seen to cause hair loss as a side effect.

Vitamin A

High doses of vitamin A and medication derivatives can cause hair loss. Although vitamin A is important for health it is important to avoid high doses of vitamin A to keep your hair healthy.

Medications for acne

Medications derived from vitamin A are often used for the treatment of acne, isotretinoin (Accutane) and tretinoin (Retin-A) can cause hair loss. This type of treatment can also have other serious side effects (liver failure, malformations during pregnancy, dry eye, etc.), therefore it is prudent that you discuss other treatment options with your dermatologist. 

Antibiotics

Some prescription antibiotics can cause temporary hair thinning. Antibiotics can reduce levels of vitamin B and hemoglobin, which interrupts hair growth.

When the hemoglobin is too low, you can become anemic and lose hair as a result. Normal levels of vitamin B are also critical to maintaining healthy hair. Antibiotics are often administered when sick or after major surgery such as a Michigan rhinoplasty or other invasive operation.

Antifungals

Antifungal medications are prescribed to treat fungal infections and have been linked to hair loss in some people. Voriconazole is one of those treatments that has been associated with hair loss.

Anticoagulant medications

Anticoagulants such as heparin and warfarin are widely used drugs in clinical practice because they prevent the formation of blood clots and certain health problems in some people (such as those with heart disease). Treatment for a period longer than three months can cause hair loss. Anticoagulants may be administered after an invasive operation such as a Michigan breast augmentation procedure but in this case, you shouldn’t worry as it is a temporary usage of the drug.

Drugs to reduce cholesterol

It has been reported that some statins such as simvastatin (Zocor) and Lipitor (atorvastatin) cause hair loss.

Immunosuppressants

In the treatment of autoimmune diseases such as lupus and rheumatoid arthritis, immunosuppressive medications are often used, which can cause hair loss. Some of these include methotrexate, leflunomide (Arava), cyclophosphamide (Cytoxan) and etanercept (Enbrel).

Anticonvulsants

Valproic acid (Depakote) and trimethadione (Tridione), medications often used to prevent seizures, can cause hair loss in some people according to multiple studies.

Drugs for gout

It has been reported that drugs for gout such as allopurinol (Zyloprim and Lopurin) cause hair loss.

Chemotherapy

Chemotherapy drugs used to treat certain types of cancer and autoimmune diseases can cause anagen effluvium. These drugs are designed to destroy the rapidly growing cancer cells in your body, but they also attack and destroy other cells that grow rapidly, such as the roots of your hair. Hair growth will occur after the treatment has ended. A Michigan Neograft procedure is a possible option to restore hair after a chemo session although most people regrow the hair naturally after completing their treatment.

Medications that cause hair loss in women

Hormonal imbalances caused by hormonal therapies (birth control pills and hormone replacement therapy) can trigger hair loss and permanent female pattern baldness. In women, even menopause can trigger hair loss.

Medications that cause hair loss in men

Like women, men who take certain hormones may experience hair loss or permanent male pattern baldness. Note there are many different techniques for men to prevent pattern baldness. The use of anabolic steroids for muscle building and testosterone replacement therapy can cause hair loss. Smoking can also cause hair loss in men.

What you can do about it

It is very important to talk to your doctor if you have recently started taking a new medication and have noticed thinning or hair loss, so your doctor will prescribe a treatment that can fulfill the same function without causing hair loss. Your doctor may also recommend that you stop taking the medication for a few months.

Some medications such as Rogaine (men and women), Propecia (men) and dutasteride (men) are used with great success to treat hair loss caused by drugs. 

Hair transplant surgery or laser therapy may also be right for you if you experience pattern baldness. Speak with an experienced Michigan hair restoration clinic for more information on this. 

Many people who undergo chemotherapy choose to show their new appearance with pride. Remember that if you are going through a difficult health situation, you have every right to be proud of how you are struggling. It is up to you exclusively to decide which look you feel most comfortable with. To find a hair transplant surgeon near you visit SurgeonGate.org today.

Leave a Comment

Your email address will not be published. Required fields are marked *

*
*